New York, 2016

Damaging Winds in New York, August 25, 2016

August 25, 2016 · NWS BUF · 2 events in 1 county or zone

Thunderstorms developed during the evening hours in a moist, unstable atmosphere. A cluster of storms along the Erie / Cattaraugus County line produced damaging winds that downed trees and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Thunderstorms developed during the evening hours in a moist, unstable atmosphere. A cluster of storms along the Erie / Cattaraugus County line produced damaging winds that downed trees and power lines. Damage was reported near Machias and in New Albion.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 25, 3:42 PM EST, 2 hours 28 minutes earlier.

Area forecast discussion, Aug 25, 3:42 PM EST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
442 PM EDT THU AUG 25 2016

.SYNOPSIS...
A mid-level trough and weak cold front will bring scattered showers
and thunderstorms across the region through the first half of
tonight before rain tapers off from west to east overnight. High
pressure will then build into the region for Friday and Saturday
with a return to dry weather while temperatures remain above normal.
A weak cold front may produce a few isolated showers and
thunderstorms late Sunday before high pressure returns for early
next week.

&&

.NEAR TERM /THROUGH FRIDAY/...
Radar imagery showing a large cluster of showers and thunderstorms
just upstream stretching from Hamilton to London, but the track of
this activity will keep it mainly over Lake Ontario and across
southern Ontario with just a few scattered showers clipping the
Niagara Frontier. Elsewhere, it will remain mainly dry through early
evening, although a few isolated showers may develop along a
convergence zone just inland from the south shore of Lake Ontario,
and also across the higher terrain of the Southern Tier where
instability continues to grow.

This evening, the main focus shifts toward an approaching weak
frontal boundary and several weak mid-level waves rippling long it
to our northwest. Convective initiation across southeast Michigan
and southern Ontario this afternoon is occuring ahead of one of
these weak shortwaves, and on the nose of the associated low-level
moisture advection. By this evening, this area of enhanced moisture
convergence will move across western NY and into central NY as the
parent shortwave slides across the region. Expect ongoing showers
and thunderstorms to evolve eastward, with likely some weakening or
breaking up as they cross Lake Erie with the lake-stabilized airmass
indicated by the lack of CU of visible satellite. The cumulus field
across western NY is allowing for some broken sunshine to heat and
destabilize the airmass, with MLCAPE values to around 1000 J/kg and
LI values to around -4C. As the better forcing crosses Lake Erie and
into western NY, expect convection will re-initiate along the
residual lake breeze boundaries, especially for areas south of
Buffalo across the Southern Tier. Have maintained a likely pop for
this area south of Thruway, with the timing mainly after 6pm this
evening, with the most widespread coverage occuring between 8pm and
midnight. There is a chance for showers and thunderstorms across the
Niagara Frontier to Rochester to the Tug Hill region for this
evening as well, but it remains unclear how widespread the coverage
will be for this area. Further north from Watertown to the Saint
Lawrence should see a mostly dry evening with just a slight chance
of showers overnight as much of the activity stays to the south.

With regard to any severe weather potential, deep layer shear will
increase to around 35 knots this evening with the approaching front
and storm motions will be a quick 30 to 40 knots off to the east.
The best mix of instability, shear and forcing appears to move
across northeast OH and northwest PA, however our western Southern
Tier will be on the edge of these prime conditions and thus would
not rule out a few strong to severe thunderstorms producing strong
to damaging wind gusts. As these storms evolve eastward toward the
Genesee Valley and Finger Lakes region they should slowly weaken
with time as we get later into the evening and lose instability.

Overnight, showers will diminish in coverage and track eastward out
of the forecast area. With plentiful low-level moisture remaining in
place behind the frontal passage, especially across western NY
(particularly Buffalo) which received rainfall last night, in
addition to any new rainfall this evening, expect patchy to areas of
fog to develop overnight. Temperatures will be slow to fall
overnight only reaching the upper 60s to low 70s by morning.

A few showers may linger in the North Country by Friday morning with
mainly dry but overcast conditions behind the frontal boundary for
the rest of the forecast area. We will then see clearing from
northwest to southeast from mid to late morning through the early
afternoon as drier air and subsidence behind the wave accompany
diurnal mixing to help skies clear out. High temperatures won't be
dramatically cooler, in the low to mid 80s, but it will be less
humid than today as dew points fall into the low 60s with a few
upper 50s readings in the higher terrain.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
Shortwave ridging building over the region will allow surface high
pressure to build over Western and North Central New York at the
beginning of the period. Larger-scale subsidence will keep the area
dry with mainly clear skies expected Friday night and mostly sunny
conditions for Saturday. The mostly clear skies will allow for
cooler temperatures Friday night with lows in the upper 50s to lower
60s, perhaps a few lower to mid 50s in the normally cooler locations
across the Southern Tier and east of Lake Ontario. Seasonal
temperatures in the upper 70 to mid 80s expected for Saturday.

A weak shortwave riding the periphery of the upper high centered
over the southern U.S. will lift up though Michigan into southern
Ontario Saturday night into Sunday. This should allow for an
increase in mid/high level cloudiness, with the latest model
forecast soundings keeping lower levels dry.

A warm front will lift through the eastern Great Lakes Sunday in
advance of a stronger upper trough working through the Upper Midwest
and western Great Lakes. This will bring the risk for a few
diurnally driven showers and thunderstorms for inland areas Sunday
afternoon. Sunday should be the hottest day of the period with 850
mb temperatures nearing +20C. This will translate into highs in the
upper 80s across the higher terrain to the lower 90s across the lake
plains.

By Sunday night the approaching upper trough, favorable right
entrance region forcing, and associated cold front working through
will expand the risk for convection across the entire area.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As we move into the new week, the aforementioned upper trough and
associated cold front cross the forecast area Monday. We will see
chances for showers and thunderstorms taper off from west to east
through the day as nominally cooler but considerably drier air
filters in from Canada and surface high pressure moves overhead.

After Monday night, a decent amount of uncertainity creeps into the
forecast, as the next shortwave upstream scrapes along the top of
the mid-level ridging parked over the Ohio Valley and Mid-Atlantic
states. Global models differ on the strength both of this ridging
and the shortwave and the associated surface cold front...but in
either case given the prevailing WNW flow across the Great Lakes,
this feature will not have a lot of moisture to work with and as
such will stick with just a slight chance of showers for Tuesday.
The slight chance of showers forecast will continue into Wednesday,
as global models once again suggest potential for showers, but for
very different reasons, with the ECMWF suggesting lingering showers
along the slower cold front, while the GFS is quicker to swing a
warm front northwards towards the area by midweek.

Regarding temperatures, with the cool front moving through Sunday
night/Monday, we should see readings drop back closer to normal on
Monday, with highs in the lower 80s. However, with a generally flat
upper level pattern in place across the country and a jet stream
solidly confined to north of the border for the foreseeable future,
temperatures are likely to remain above average well into next week,
with highs in the low to mid 80s and lows in the low to mid 60s, or
around 5 degrees above average, through much of the week.

&&

.AVIATION /21Z THURSDAY THROUGH TUESDAY/...
Mainly VFR conditions will persist through early evening with a mix
of diurnal cumulus and mid/high clouds.

Another round of scattered showers and thunderstorms, some of which
could produce strong wind gusts mainly across the Southern Tier,
will cross the region this evening. Stronger cells will create
localized MVFR/IFR conditions, however will be to scattered in
nature to advertise this in the TAFs.

The combination of this morning's rainfall and any additional
rainfall this evening will combine with lingering low-level moisture
behind the cold front overnight to produce areas of fog and low
stratus across the region. IFR cigs and vsbys will be most likely at
JHW, but is certainly possible at BUF, ROC and IAG which received
heavy rainfall this morning. Watertown will be most likely to remain
just MVFR with low stratus behind the front.

Morning fog and stratus will clear from northwest to southeast on
Friday, giving way to a VFR afternoon.

Outlook...

Friday night thru Sunday...Mainly VFR.
Monday... Mainly VFR with a chance of showers and thunderstorms.
Tuesday...VFR.

&&

.MARINE...
Moderate southwesterly winds will continue at the northeast end of
Lakes Erie and Ontario through early evening. Winds will approach,
but are expected to fall just short of Small Craft Advisory levels.
A cold front will ease its way across the Lower Lakes tonight. This
feature will bring a few rounds of scattered showers and
thunderstorms through tonight, which may produce locally higher
winds and waves.

After this high pressure will build across the region with
fair weather and fine boating conditions expected for Friday and
Saturday.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...CHURCH/HITCHCOCK
NEAR TERM...CHURCH/HITCHCOCK
SHORT TERM...TMA
LONG TERM...WOOD
AVIATION...CHURCH/HITCHCOCK
MARINE...CHURCH/HITCHCOCK
Hazardous weather outlook, Aug 25, 2:17 PM EST, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
317 PM EDT THU AUG 25 2016

NYZ001>004-010>014-021-085-261930-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN ERIE-GENESEE-WYOMING-
LIVINGSTON-ONTARIO-ALLEGANY-SOUTHERN ERIE-
317 PM EDT THU AUG 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS
AFTERNOON THROUGH THE FIRST HALF OF TONIGHT. NO WIDESPREAD SEVERE
WEATHER IS ANTICIPATED...ALTHOUGH AN ISOLATED STORM WITH STRONG
WINDS AND HAIL CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ019-020-261930-
CHAUTAUQUA-CATTARAUGUS-
317 PM EDT THU AUG 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING.
THERE IS A SLIGHT CHANCE THAT A FEW OF THESE STORMS MAY BECOME
SEVERE WITH LOCALLY STRONG WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ005>008-261930-
NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
317 PM EDT THU AUG 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-261930-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
317 PM EDT THU AUG 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO CROSS THE LOWER
GREAT LAKES THROUGH THE FIRST HALF OF TONIGHT. A FEW OF THESE
STORMS MAY CONTAIN GUSTY WINDS AND LOCALLY HIGHER WAVES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

HITCHCOCK

In the hours before

Special weather statement, Aug 25, 5:31 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
631 PM EDT THU AUG 25 2016

NYZ012-020-021-085-252300-
ALLEGANY-SOUTHERN ERIE-CATTARAUGUS-WYOMING-
631 PM EDT THU AUG 25 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ERIE...NORTHEASTERN
CATTARAUGUS...NORTHWESTERN ALLEGANY AND SOUTHWESTERN WYOMING
COUNTIES...

AT 630 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER
SPRINGVILLE...OR 17 MILES SOUTH OF HAMBURG...MOVING EAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SPRINGVILLE...ARCADE...RUSHFORD...EAST CONCORD...CHAFFEE...
ASHFORD HOLLOW...CONCORD...YORKSHIRE...SARDINIA AND EAGLE.

LAT...LON 4239 7880 4257 7883 4266 7827 4239 7823
TIME...MOT...LOC 2230Z 263DEG 20KT 4249 7872

WOOD

The radar

The Buffalo radar (KBUF), 61 km away, was scanning. The volume nearest the first event began at 23:12 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cattaraugus

When
August 25, 6:10 PM EST
Where
Cattaraugus County, 0.69 mi N of Lime Lake
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
42.440, -78.470

A trained spotter reported trees downed by thunderstorm winds.

Thunderstorm Wind, Cattaraugus

When
August 25, 6:42 PM EST
Where
Cattaraugus County, 0.86 mi NW of New Albion
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.290, -78.890

Law enforcement reported trees on Leon Road downed by thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2016Every state in 2016This day in weather historyWarnings in New York, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658504, 658503.